Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 5, 2009, 6:31 PM PDT for Idaho County, Idaho. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2009, 6:31 PM PDT (01:31 UTC)
- Expired
- Jun 5, 2009, 7:30 PM PDT
- In force
- 59 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Idaho County, ID
The radar
The Pendleton radar (KPDT), 198 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2732 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 060131
SVRMSO
IDC049-060230-
/O.NEW.KMSO.SV.W.0005.090606T0131Z-090606T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
631 PM PDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN IDAHO COUNTY IN CENTRAL IDAHO...
* UNTIL 730 PM PDT/830 PM MDT/.
* AT 628 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH...DAMAGING WINDS IN EXCESS
OF 60 MPH...AND HEAVY RAINFALL. THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF WHITE BIRD...OR ABOUT 7 MILES SOUTHWEST OF
GRANGEVILLE...AND WAS MOVING SOUTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...CANFIELD...COPPERVILLE...SLATE
CREEK...WHITE BIRD AND ROAD TO PITTSBURG LANDING IN POE CABIN BURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4559 11607 4558 11645 4567 11650 4579 11658
4599 11635 4586 11607
TIME...MOT...LOC 0130Z 052DEG 10KT 4586 11624
$$
ALLEGRETTO2 follow-up statements
000
WWUS55 KMSO 060157
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT FRI JUN 5 2009
IDC049-060230-
/O.CON.KMSO.SV.W.0005.000000T0000Z-090606T0230Z/
IDAHO ID-
757 PM MDT FRI JUN 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
MDT/730 PM PDT/ FOR WESTERN IDAHO COUNTY...
* AT 654 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN SIZE...
DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN. THIS STORM
WAS LOCATED NEAR WHITE BIRD...OR ABOUT 12 MILES SOUTHWEST OF
GRANGEVILLE...AND WAS MOVING SOUTHWEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4593 11642 4577 11608 4559 11607 4558 11645
4567 11650 4579 11658
TIME...MOT...LOC 0155Z 052DEG 10KT 4580 11630
$$
ALLEGRETTO000
WWUS55 KMSO 060222
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT FRI JUN 5 2009
IDC049-060231-
/O.EXP.KMSO.SV.W.0005.000000T0000Z-090606T0230Z/
IDAHO ID-
822 PM MDT FRI JUN 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN IDAHO COUNTY EXPIRES
AT 830 PM MDT/730 PM PDT/...
THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. HEAVY RAIN AND
LIGHTNING MAY STILL OCCUR IN ADDITION TO SMALL HAIL AS THE STORM CONTINUES
TO DISSIPATE.
LAT...LON 4593 11642 4577 11608 4559 11607 4558 11645
4567 11650 4579 11658
TIME...MOT...LOC 0221Z 052DEG 10KT 4576 11646
$$
ALLEGRETTOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:16 PM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 5, 1:16 PM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MDT FRI JUN 5 2009 ...SIGNIFICANT PRECIPITATION EXPECTED IN SOUTHCENTRAL IDAHO AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH TONIGHT... ...MUCH COLDER TEMPERATURES TO MOVE INTO THE NORTHERN ROCKIES SATURDAY... .DISCUSSION...COMPLEX PATTERN TODAY AND SATURDAY WITH A VARIETY OF WEATHER EXPECTED ACROSS THE NORTHERN ROCKIES. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP IN SOUTH CENTRAL IDAHO AND SOUTHWEST AND WEST CENTRAL MONTANA. THE BEST CONVERGENCE ZONE FOR NUMEROUS SHOWERS LIES ACROSS SOUTHCENTRAL IDAHO THROUGH SOUTHWEST MONTANA. THIS BOUNDARY WILL REMAIN OVER THIS AREA THROUGH MUCH OF SATURDAY BEFORE BEING PUSHED SOUTH. THUS SIGNIFICANT RAINFALL IS POSSIBLE IN THESE AREAS. A PRETTY JUICY ATMOSPHERE WITH LITTLE SUPPORT FROM WINDS ALOFT WILL PRODUCE SLOW MOVING STORMS THROUGH THIS EVENING...THUS STRONG THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN. BURNED AREAS AND REGIONS IN STEEP TERRAIN COULD SEE SOME LOCALIZED FLASH FLOODING THROUGH LATER THIS EVENING. FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. AT THE SAME TIME A STRONG LOW PRESSURE SYSTEM IS FAST APPROACHING NORTHWEST MONTANA. TIGHTENING PRESSURE GRADIENTS WILL BE FAVORABLE FOR INCREASING AND GUSTY NORTHEAST WINDS LATE THIS AFTERNOON THROUGH MUCH OF SATURDAY. THE SYSTEM IS A LITTLE SLOWER THAN PREVIOUSLY FORECAST THUS THE COLDER AIR IS NOT EXPECTED TO FULLY CROSS THE DIVIDE UNTIL LATE TONIGHT AND SATURDAY. AS IT DOES INSTABILITY AND MOISTURE WILL INCREASE AND PRODUCE RAIN AND HIGHER ELEVATED SNOW SHOWERS. THERE IS POTENTIAL FOR AN INCH OR TWO OF SNOW OVER MARIAS PASS BUT GIVEN TIMING OF COLDER AIR THERE IS STILL SOME UNCERTAINTY ON THIS SOLUTION. SATURDAY AND SATURDAY NIGHT THE UPPER LOW WILL MOVE INTO MUCH OF WESTERN MONTANA AND GREATLY INFLUENCE THE AREA WITH MUCH COOLER TEMPERATURES AND WIDESPREAD PRECIPITATION. SUNDAY THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CIRCULATION OVER SOUTHERN CANADA WILL AFFECT THE REGION SATURDAY THROUGH THURSDAY. WITH ANOTHER LOW MOVING IN FROM CALIFORNIA ON FRIDAY AS THE CANADIAN LOW MOVES OFF TO THE EAST. THESE AREAS OF LOW PRESSURE WILL KEEP WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER A RATHER MOIST AND COOL WEATHER PATTERN. THERE WILL BE THE POSSIBILITY OF SOME SHOWERS EACH DAY...WITH AFTERNOON AND EVENING THUNDERSTORMS. && .AVIATION...CONVECTIVE ACTIVITY HAS BEGUN TO FIRE ACROSS SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO IN A MOIST AND UNSTABLE ATMOSPHERE. WITH LIGHT STEERING WINDS...THUNDERSTORMS WILL BE SLOW-MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. PONDING WATER ON RUNWAY AND TERMINAL SURFACES COULD BE POSSIBLE WITH THE HEAVIEST SHOWERS IMPACTING KSMN...KBTM. IN ADDITION TO CONVECTION IN THE SOUTH...A LOW PRESSURE CENTER WILL BEGIN TO DIVE OUT OF CANADA AND BRING STRONG GUSTY NORTHEAST WINDS TO WESTERN MONTANA...IMPACTING KGPI AND KMSO THIS EVENING. THE STRONGEST WINDS GUSTS ARE EXPECTED OVERNIGHT THROUGH SATURDAY. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....KOLATA AVIATION...NOLTE
Hazardous weather outlook, Jun 5, 12:53 PM PDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 153 PM MDT FRI JUN 5 2009 IDZ006>010-061200- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY- 153 PM MDT FRI JUN 5 2009 /1253 PM PDT FRI JUN 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY RAIN. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS AND IN STEEP TERRAIN. DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY RAIN IS ANTICIPATED DURING SATURDAY AFTERNOON AND EVENING ACROSS THE AREA. LOCALLIZED HEAVY RAIN MAY BE CAPABLE OF PRODUCING SMALL STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS AND IN STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ002-061200- WEST GLACIER REGION- 153 PM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY NORTH TO EAST WINDS WILL BE DEVELOPING THIS EVENING AS COLDER AIR MOVES OVER THE CONTINENTAL DIVIDE. WINDS GUSTS UP TO 30 MPH ARE POSSIBLE. SNOW SHOWERS WILL BE DEVELOPING OVER THE HIGHER TERRAIN ABOVE 5000 FEET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UPSLOPE SNOW IS EXPECTED ON THE EAST SIDE OF THE CONTINENTAL DIVIDE WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 5000 FEET IN GLACIER NATIONAL PARK. THE COMBINATION OF GUSTY WINDS AND SNOW MAY CAUSE BLOWING SNOW AND REDUCED VISIBILITY OVER MARIAS PASS SATURDAY THROUGH SUNDAY MORNING BEFORE DIMINISHING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ007-061200- BUTTE/BLACKFOOT REGION- 153 PM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY RAIN. LOCALLY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING POTENTIAL IN SMALL STREAMS NEAR ANACONDA AND THE URBAN AREA OF BUTTE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY RAIN IS ANTICIPATED SATURDAY AFTERNOON WHICH MAY CAUSE LOCALIZED FLOODING POTENTIAL IMPACTING SMALL STREAMS NEAR ANACONDA AND THE BUTTE AREA. COLDER AIR WILL MOVE INTO THE AREA SATURDAY NIGHT WITH LIGHT SNOW ACCUMULATIONS POSSIBLE OVER HIGHER TERRAIN AND OVER MCDONALD AND HOMESTAKE PASSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 5, 4:18 PM PDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT FRI JUN 5 2009
IDZ005>007-060000-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
418 PM PDT FRI JUN 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER AND
NORTHERN IDAHO COUNTIES UNTIL 500 PM PDT...
AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS AFFECTING 5 MILES WEST OF
WEIPPE...OR 11 MILES NORTH OF KAMIAH...AND THE CITY OF OROFINO.
HAIL ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN...AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EAST KAMIAH...
KOOSKIA...LOWELL...GREER...WOODLAND...PARDEE...GLENWOOD...WINONA...
STITES...SYRINGA AND CLEARWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4665 11629 4635 11545 4591 11565 4615 11620
4622 11603 4628 11613 4639 11619 4640 11630
4654 11639
TIME...MOT...LOC 2316Z 011DEG 7KT 4639 11604
ALLEGRETTOLocal storm report, Jun 5, 6:23 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
723 PM MDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 3 SW SYRINGA 46.12N 115.78W
06/05/2009 IDAHO ID LAW ENFORCEMENT
DOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.
0600 PM TSTM WND DMG 3 SW SYRINGA 46.12N 115.78W
06/05/2009 IDAHO ID LAW ENFORCEMENT
DOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.
&&
ALLEGRETTOLocal storm report, Jun 5, 6:23 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
723 PM MDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 SW SYRINGA 46.12N 115.78W
06/05/2009 IDAHO ID LAW ENFORCEMENT
DOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.
&&
ALLEGRETTO
weather.gov/missoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:08 PM PDT | Areal Flood Advisory | MSO | Idaho | 112 min |
| Jun 5, 9:51 PM PDT | Areal Flood Advisory | MSO | Idaho | 6 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.